Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 78, NWS Tallahassee, FL

May 26, 2015Dixie County, Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 26, 2015, 4:12 PM EDT for Dixie County, Lafayette County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2015, 4:12 PM EDT (20:12 UTC)
Expired
May 26, 2015, 4:45 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dixie County, FL, Lafayette County, FL

The radar

The Moody AFB radar (KVAX), 124 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:22 PM EDTTSTM WND DMGFletcher, FLA FEW TREES WERE REPORTED DOWN IN THE EASTERN PART OF DIXIE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2015-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2015-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS52 KTAE 262012
SVRTAE
FLC029-067-262045-
/O.NEW.KTAE.SV.W.0078.150526T2012Z-150526T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 PM EDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN THE BIG BEND OF FLORIDA...
  DIXIE COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 445 PM EDT

* AT 412 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS NEAR 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST
  OF BELL...AND MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRANFORD...FLETCHER SPRINGS...OLD TOWN...GUARANTO SPRINGS...
  FLETCHER...HATCH BEND...GRADY AND FANNING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 2983 8289 2981 8293 2980 8292 2976 8295
      2972 8294 2972 8296 2970 8294 2970 8296
      2961 8297 2958 8295 2959 8294 2952 8298
      2994 8326 3006 8306 2996 8293 2989 8292
      2988 8288
TIME...MOT...LOC 2012Z 149DEG 12KT 2982 8297 

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:36 PM EDT, 36 minutes earlier.

Area forecast discussion, May 26, 3:36 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT TUE MAY 26 2015

.NEAR TERM [THROUGH TONIGHT]...

18Z RADAR ANALYSIS SHOWS TWO DOMINANT AREAS OF CONVECTION. ONE AREA
IS CURRENTLY IMPACTING THE APALACHICOLA CONVERGENCE ZONE. MOIST
SOUTH AND SOUTHEAST FLOW OFF THE GULF, COMBINED WITH THE CONVEX
NATURE OF THE COASTLINE, IS ENHANCING THE FORMATION OF
THUNDERSTORMS. AS THESE STORMS GREW TALLER THEY WERE ABLE TO TAKE
ADVANTAGE OF DECENT MID-LEVEL LAPSE RATES (~6.6 C/KM). THIS HAS
YIELDED QUITE A FEW SEVERE THUNDERSTORM WARNINGS FOR GUSTY WINDS SO
FAR TODAY. THE SECOND FEATURE IS A LINE OF STORMS ASSOCIATED WITH A
FAIRLY STRONG COLD POOL FOR THIS TIME OF YEAR. THIS COLD POOL FORMED
LAST NIGHT FROM A VERY IMPRESSIVE MCS OVER TEXAS. THIS LINE HAS
PROGRESSED EASTWARDS THROUGH THE GULF COAST STATES OVERNIGHT AND NOW
LIES ALONG OUR WESTERN AREAS OF THE CWA. AS THIS LINE MOVES
THROUGH/NEAR PANAMA CITY SOME STORMS COULD BE STRONG/SEVERE.

MOST STORMS SHOULD PROGRESSIVELY END WEST TO EAST THIS EVENING AS
THE MESOSCALE FEATURE PROGRESSES THROUGH THE CWA. SOME STORMS THIS
EVENING COULD PRODUCE GUSTY WINDS AND DECENT RAINFALL TOTALS OF
AROUND 0.50-1.0 INCHES. SOME ISOLATED LOCATIONS COULD SEE 4-6 INCHES
OF RAIN WHERE TRAINING OF STORMS OCCUR.

.SHORT TERM [WEDNESDAY THROUGH THURSDAY NIGHT]...

A WEAK MID-UPPER TROPOSPHERIC TROUGH WILL DEVELOP OVER THE FORECAST
AREA WEDNESDAY. THIS FEATURE WILL BEGIN TO TRANSLATE WESTWARD
THURSDAY NIGHT. WITH AMPLE DEEP LAYER MOISTURE & MLCAPE, AND EVEN
SOME WEAK Q-G FORCING, MESOSCALE BOUNDARIES LIKE SEA BREEZE FRONTS
AND OUTFLOW BOUNDARIES SHOULD HAVE NO TROUBLE INITIATING DEEP MOIST
CONVECTION THE NEXT TWO AFTERNOONS ACROSS THE WESTERN TWO-THIRDS OF
OUR FORECAST AREA. HOWEVER, DRYING, SINKING AIR IN THE WESTERN
ATLANTIC WILL BEGIN TO ADVECT WESTWARD, ESPECIALLY THURSDAY,
LIMITING CONVECTION ACROSS THE EASTERN THIRD OF OUR REGION. AS IS
TYPICAL OF SUMMERTIME WEATHER, WHICH STARTED EARLY THIS YEAR, WE DO
NOT EXPECT MUCH IN THE WAY OF STORM ORGANIZATION DUE TO WEAK WINDS
ALOFT. HOWEVER, MOISTURE AND LAPSE RATES WILL BE SUFFICIENT FOR A
FEW PULSE SEVERE STORMS EACH AFTERNOON AND EVENING.

.LONG TERM [FRIDAY THROUGH TUESDAY]...

THE PEAK OF THE AFOREMENTIONED SURGE OF DRY AIR FROM THE EAST WILL
BE FRIDAY AND SATURDAY, COINCIDING WITH A 587 DM HIGH AT THE 500 MB
LEVEL OVER SOUTH GA. OUR POPS WILL BE LOWEST ON FRIDAY AND SATURDAY
(20 PERCENT OR LESS). DAYTIME POPS WILL RETURN TO CLIMO VALUES (30-
40 PERCENT) BY EARLY NEXT WEAK, AS A MID-UPPER LEVEL TROUGH DEVELOPS
TO OUR WEST, AND DEEP LAYER MOISTURE INCREASES. TEMPERATURES WILL BE
NEAR AVERAGE.

&&

.AVIATION...

[THROUGH 18Z WEDNESDAY] WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
AFFECT ALL TERMINALS THIS AFTERNOON AND EVENING, CAUSING GUSTY WINDS
AND TEMPORARY DROPS IN CEILING AND VISIBILITY. AS THE STORMS MOVE
OUT OF OUR AREA LATER TONIGHT, VFR CONDITIONS WILL RETURN BRIEFLY
UNTIL MVFR CEILINGS MOVE IN TO ALL TERMINALS EXCEPT KDHN DURING THE
EARLY MORNING HOURS. THESE LOW CEILINGS SHOULD LIFT TO VFR BY LATE
MORNING. SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA DURING
THE DAY TOMORROW.

&&

.MARINE...

A HIGH PRESSURE RIDGE WILL REMAIN CENTERED NORTH AND EAST OF THE
MARINE AREA FOR THE NEXT SEVERAL DAYS. THIS WILL KEEP EAST TO
SOUTHEAST WINDS ACROSS THE COASTAL WATERS, WITH MODERATE WINDS
OVERNIGHT AND EARLY MORNING HOURS, AND LIGHT, MAINLY ONSHORE WINDS
DURING THE AFTERNOON AND EARLY EVENING HOURS.

&&

.FIRE WEATHER...

THE MINIMUM RELATIVE HUMIDITY WILL REMAIN ABOVE CRITICAL THRESHOLDS
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AT LEAST
THROUGH THURSDAY.

&&

.HYDROLOGY...

A FEW AREAS ALONG THE FL-AL BORDER RECEIVED ABOUT 1-3" OF RAIN
YESTERDAY EVENING. THROUGH THE WEEKEND, CHANCES FOR RAIN WILL
CONTINUE WITH ANOTHER 1-3" EXPECTED ACROSS OUR WESTERN ZONES. ZONES
EAST OF A LINE FROM APALACHICOLA TO FITZGERALD EXPECTED TO RECEIVE
1" OR LESS OF RAIN DURING THIS SAME PERIOD. LOCAL HI-RES GUIDANCE
SUGGESTS THAT AREAS THAT RECEIVED THE MOST RAIN YESTERDAY ARE LIKELY
TO BE THE AREA TO RECEIVE THE MOST RAIN AGAIN TODAY. ALTHOUGH
WIDESPREAD RAINFALL TOTALS NOW THROUGH THE WEEKEND IN THAT AREA ARE
FORECAST TO BE AROUND 2", WITH ONLY AROUND 1" OF IT EXPECTED TO COME
TODAY, THE HI-RES GUIDANCE SUGGESTS TOTALS UP TO 4-6" ARE POSSIBLE.
LOCALIZED FLOODING WILL BE POSSIBLE TODAY AND FOR THE NEXT FEW DAYS,
BUT WIDESPREAD FLOODING IS NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   70  88  69  89  66 /  20  40  20  20  10
PANAMA CITY   72  85  71  84  70 /  30  50  10  40  20
DOTHAN        68  86  67  89  68 /  40  60  40  40  20
ALBANY        70  87  67  89  65 /  30  50  40  30  10
VALDOSTA      68  89  66  90  65 /  60  20  10  20  10
CROSS CITY    69  90  66  90  64 /  50  20  10  10  10
APALACHICOLA  74  86  72  86  70 /  20  30  10  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL BAY-
     COASTAL FRANKLIN-SOUTH WALTON.

GA...NONE.
AL...NONE.
GM...NONE.

&&

NEAR TERM...DOBBS
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...MOORE/MERRIFIELD
MARINE...FOURNIER
FIRE WEATHER...BARRY
HYDROLOGY...MOORE

In the hours before

Special weather statement, May 26, 1:53 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EDT TUE MAY 26 2015

ALZ067-GAZ120>123-261830-
HENRY AL-QUITMAN GA-CALHOUN GA-RANDOLPH GA-CLAY GA-
153 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUITMAN...CLAY AND
SOUTHWESTERN RANDOLPH COUNTIES UNTIL 230 PM EDT/130 PM CDT/...

AT 151 PM EDT /1251 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM NEAR FORT GAINES...MOVING NORTH AT 20
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT GAINES...CUTHBERT...BELLVILLE...BLUFFTON...CROSSROADS...SUTTONS
CORNER...SPRINGVALE...SPRINGVALE STATION...BETHEL...MORRIS...
HATCHER...PETERSON HILL...MOORES CROSSROADS...ZETTO...COTTON HILL...
PECAN...GARNERSVILLE...COLEMAN...DAYS CROSSROADS AND RANDOLPH CO A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3151 8485 3154 8505 3188 8504 3182 8470
TIME...MOT...LOC 1751Z 190DEG 18KT 3161 8494

BLOOD
Local storm report, May 26, 2:44 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     SPRINGVALE              31.83N 84.88W
05/26/2015                   RANDOLPH           GA   911 CALL CENTER

            TREE DOWN ON HWY 82 W IN SPRINGVALE.

&&

MOORE
Local storm report, May 26, 2:45 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     3 NE IRON CITY          31.04N 84.78W
05/26/2015                   SEMINOLE           GA   911 CALL CENTER

            HALF A ROOF BLOWN OFF A MOBILE HOME ON LANE BRIDGE ROAD

1244 PM     TSTM WND DMG     DONALSONVILLE           31.04N 84.88W
05/26/2015                   SEMINOLE           GA   911 CALL CENTER

            TREE DOWN ON POWER LINE IN TOWN

&&

DVD
Local storm report, May 26, 2:53 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
253 PM EDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     COTTONWOOD              31.05N 85.30W
05/26/2015                   HOUSTON            AL   EMERGENCY MNGR

            1 TREE DOWN IN COTTONWOOD

&&

DVD
Local storm report, May 26, 2:56 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND GST     MARIANNA MUNICIPAL A/P  30.83N 85.18W
05/26/2015  M49 MPH          JACKSON            FL   ASOS

            43 KNOT GUST MEASURED AT KMAI AIRPORT

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:09 PM EDTSevere Thunderstorm WarningTAEJackson33 min
May 26, 3:39 PM EDTSpecial Marine WarningTAE96 min
May 26, 4:10 PM EDTAreal Flood AdvisoryTAECalhoun, Gadsden, Liberty110 min
May 26, 4:11 PM EDTAreal Flood AdvisoryTAECalhoun, Gadsden, Liberty109 min
May 26, 4:44 PM EDTSevere Thunderstorm WarningTAEDixie, Lafayette20 min
May 26, 6:00 PM EDTSpecial Weather StatementTAEMadison15 min
May 26, 6:23 PM EDTSpecial Weather StatementTAEGadsden22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.